I have been taking Lexapro for about four months and found it was not working well, so I decided to stop it cold turkey. Worse decision I could have done. The past two weeks have been a living hell, I have severe flu like symptoms, nausea, body aches, severe head aches, sensitivity to light and smells. I can’t even walk without feeling like I’m going to throw up. All I can eat is soup and oranges (oranges are not triggers for me). I have the shakes real bad that it’s so uncomfortable to go to work like this. I have learned a valuable lesson about stopping an SSRI cold turkey. I realize this is dangerous and I should have not done this Does anyone have experience like this and what did you do? I should have known better.
One of the rules of thumb for a migraineur is to ease into a med over a long period of time and to do the same when coming off of a drug. A migraine brain is more sensitive to changes than someone without migraine. If you are still feeling bad I’d start taking a half dose and then come off of that over about a month, perhaps longer.
what does ur dr. suggest? did he suggest u stop it cold turkey? how long have u been off and it what dose? it might just be time that you need to get it out of your system. i know prozac takes a long time to get out of your body and they dont even taper that one but i have no idea about lexapro.
Thank you for responding. I will most likely end up doing that. I should have just tapered off as you informed me. Cold turkey has been hell. This was a painful lesson to learn.
My doctor wants to try me on Cymbalta next appointment, so I figured I would stop taking it cold turkey earlier before my next appointment. I did not realize I would get such harsh side effects. I made a bad decision to stop taking it early without her advise. I’m going to have to inform her about my bad decision. :oops: How have you been? I’m still puzzled by all the medications you have taken and nothing working. It’s really a bummer for us.
I hope things level out for you soon and good luck with the cymbalta! is this a psych prescribing the cymbalta or is this your neurologist prescribing it? what other meds have u tried? yea I know I am really angry that things arent working and that they keep making me worse im headed for a wheelchair its my worst nightmare. I dont get it I do think I have the right diagnosis at least part of it anyway bc I did respond positively to nortriptyline and lyrica. if i have something else besides mav it is something that is unknown or undiscovered i guess???
The psych is prescribing it because my neurologist has had me on various medications that have not worked, so I am now seeing a psych. I have tried Nortriptyline, Topamax, propanol, Valium, Meclizine, Lexapro, various herbal treatments and medications. I to responded well to Nortriptyline but it stopped working so my neurologist had me stop it and go back on to see if it would work again but it did not. I hope the doctors can find something so you will not have to be in a wheel chair. My psych was concerned about my health because I don’t have any underling psychological issues other than stress and anxiety from the MAV. She came up with the idea of me seeing a Endocrinologist to see if something is wrong. Next appointment we will talk about it and try Cymbalta. Have you had a lumbar puncture? I knew someone who had vertigo real bad and they gave him a lumbar puncture, which turned out his spinal fluid was not going in the right direction. Once they fixed that, his vertigo went away and never came back. I hope the best for you and I know how frustrating this can be.
I had a nasty experience coming off a benzo (before MAV) so have since been super cautious when titrating on/off meds.
Sorry to hear about your bad side effects - Scott’s advise could help. Don’t know whether you can take a low dose SSRI while titrating up on Cymbalta? Ask you doc’s opinion on that one.
However, I’ve just come off Cymbalta and waiting a few days before starting Lexapro. The lowest dose of Cymbalta is 30mg so I got a 15mg compounded one to start but I would suggest an even lower dose - say 10mg.
The other way to do it is to start with the 30mg capsules, remove the beads and titrate up by 5mg per week by adding 7 beads per day, eg 7, 14, 21, 28, etc. I did this in reverse to titrate down and had no side effects, apart from my balance issues returning which I hope Lexapro is going to control.
There are quite a few websites explaining in detail how to do this - you need a pair of tweezers & a steady hand!!
Thanks for responding. I have heard that benzos are hell when quitting cold turkey. I think Lexapro will work for your balance. It’s been a very successful drug and it has very little side effects. I had insomnia on it but it eventually went away. I will definitely follow your Cymbalta advise, it sounds like the right way to go. I have learned a painful lesson about coming off of an SSRI. I will never quit a drug like that cold turkey. I’m am going to ask my doctor if I can take a low dose while titrating on Cymbalta. I think you will do great on Lexapro.
katie when u say it was successful do u mean for you and your balance? or do u mean in general for mav?
I mean MAV in general. My psych informed me that many people with MAV have benefited from Lexapro. I have not had much luck with medication in general. I guess my brain is stubborn or something.
oh ok, sorry it didnt work for u, my neuro doesnt prescribe ssris at all for mav, he did mention effexor once but that is an snri i think neuros are slow to catch on to the ssris for mav.
I started my med trial with Lexapro, and only got to 5mg. I felt worse, insomnia and more anxious and after a month, I gave it up cold turkey. My doctor said my dose was so low that I could just stop. BAD ADVICE…I’ve never been the same since. I have found meds that work for me, and one of the biggest contributor is Cymbalta. I was able to ease into it without too much trouble.
I hope it works well for you, and I’m hoping you are out of the woods with that cessation of the Lex…I know how bad that can suck!
Thanks for replying. I was on 20mg of Lexapro. Some of the symptoms are slowing going away but I have real bad head aches and double the dose of vertigo. You say you have never been the same, what did it do to you? I had real bad insomnia on it to.
Oh my gosh, you stopped taking 20 mg without tapering? I can’t imagine how awful you must be feeling! I am taking just 2.5 mg and tried stopping just that, and felt lousy! I haven’t posted for quite some time, but have been on a combination of topiramate and lexapro for a couple years now. My lexapro dose has remained low at 2.5 mg, but I need it, and may increase as I decrease the topiramate.
I’d also recommend starting back at 10-15 mg to give your brain a break and then chip away at 2.5 mg intervals to reduce to dosage.
I hope you feel better soon.
kelley what do u mean u havent been the same since stopping lexapro? how do u feel different? I have never been the same since trying topamax, i seem to have some mild permanent memory problems that i never had before and worse balance/new dizzy symptoms never had before. awesome.
I wanted to update everyone. I was in so much pain and agony from the withdrawals that 2 days ago the horrible symptoms finally went away. I had felt like a train ran into me and dragged me yards around a building. I learned a valuable lesson, that I will taper off a drug instead of quitting cold turkey. I should also mention that it’s dangerous to stop a medication cold turkey. I am now worried about my memory, I feel slow and my cognitive thinking has been really messed up. It’s just frightening how much my memory is not the same.
Katie - those effects shouldn’t be permanent. It can take a few months to really feel back to baseline after withdrawing, but it will eventually ease. If that medication was that much hell for you to stop (and believe me, I was there with Lexapro), for the love of god DO NOT stop cold turkey on Cymbalta if you need to stop. SNRI withdrawal makes Lex look like a f*ing picnic. My refill got messed up and I was forced off cold turkey and I was seriously wishing for death. There are a number of things you can do to deal with the withdrawals, assuming your doc approves it. Fish oil can help some, and if you are having an awful time still sometimes a short Rx for prozac can help - your pdoc should be able to help you. If you’re starting up on the Cymbalta right away, that should help too. Hang in there.
Never go cold turkey off anything, especially anti-depressants. If you want to get off of something, ask your doctor for a plan to ween you off of them.